ADVERTISEMENT
ADVERTISEMENT

Q. I take Fluvoxamine for OCD and do not get sleep with scary visions. Please help.

Answered by
Dr. Parth N. Nagda
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Mar 14, 2020 and last reviewed on: Mar 19, 2020

Hello doctor,

I have been diagnosed with OCD. My doctor also briefly talked to me about schizotypal personality disorder. I am currently taking Fluvoxamine 200 mg at night, Risperidone 2 mg at night, and Modafinil 100 mg in the morning. It has been well controlled for more than four months now. (90% reduction in symptoms).

For the past two days, I have not been able to sleep because I have been seeing shadows moving at the periphery of my vision. It scares me so much and when I try to close my eyes I can hear certain noises like laughter or someone moving around. This only happens when it is mostly dark at night. For this reason, I have not slept the first night and somehow fall asleep very late (3 AM) the second night. Can you tell me what is causing this?

ADVERTISEMENT
#

Hello,

Welcome to icliniq.com.

What you are experiencing is called hypnogogic hallucinations which occur normally when sleeping sometimes, but in your case, it is due to the Modafinil. It is known to interfere with sleep and also cause hallucinations. Also, the metabolism will be slowed by Fluvoxamine and it lasts longer. You should not take it.

It does not affect OCD (obsessive compulsive disorder) and I would just advise you to stick to Fluvoxamine and Risperidone and if possible, do some sessions of CBT (cognitive behavioral therapy) from a clinical psychologist.

Also, it is advisable to not suddenly reduce the Modafinil, but taper it slowly. Take 150 mg for three or four days. Then 100 mg for a week and then 50 mg and then stop.

Also, with 90 percent improvement, you can consider either reducing the dose of Fluvoxamine or also try taking 50 mg in the morning and 150 mg at night, instead of 200 mg all at once. It will give you better results.

Thank you doctor,

But I do not think it is a hypnogogic hallucination. Because the hallucination starts as soon as I switch off the light (not as I fall asleep).

#

Hi,

Welcome back to icliniq.com.

Then it is just normal hallucinations that are being caused by that high dose of Modafinil. It is a stimulant and it will make your senses overreact and imagine minor irrelevant stimuli also. Either way, I would recommend you stop or reduce it and your problem will resolve itself.

Hi doctor,

Thank you for your kind response.

#

Hi,

Welcome back to icliniq.com.

Just for understanding purposes, I have used the word hallucinations. It is actually called as imagery or illusion. Talk to your prescribing physician about it and do tell him my recommendations regarding the reduction of the dose of Modafinil.

Thank you doctor,

I have a problem that I cannot function without Modafinil. It was (is) a wonderful drug in my case.

#

Hi,

Welcome back to icliniq.com.

It is a stimulant and repeated use of it is not advised, due to tolerance and getting habituated to it. You have taken it longer than it is to be used. Tell your doctor to consider the use of Bupropion instead of Modafinil, if at all something is needed to boost your drive. Do you have any other problems sometimes like nausea, or feeling your heart beating fast, or hands shaking, etc?

Thank you doctor,

I do not have any other problems. And I have tried Buproprion. It did not work for me.

#

Hi,

Welcome back to icliniq.com.

Do speak to your doctor about this and instead of Modafinil, he can give you an NDRI (norepinephrine and dopamine reuptake inhibitors) or an SNRI (serotonin-norepinephrine reuptake inhibitors) class of drugs. It will have the same effect as Modafinil and will also help with your OCD. If you do continue to use that high a dose of Modafinil, it will surely cause you problems later on.

Hi doctor,

Thank you for your kind advice.

#

Hi,

Welcome back to icliniq.com.

That was one suggestion. There are a lot of other options based on your symptoms profile. Anyway, the answer to your primary question, is the high dose of Modafinil being given along with Risperidone and Fluoxetine which are enzyme inducers are causing your symptoms.

So if you think you can tolerate the imagery or panic attacks (again a feature of Modafinil), you can continue to use it. Or request a change from your treating physician.

Hi doctor,

Thank you for the advice. But I would rather feel scared than not feel anything at all.

#

Hi,

Welcome back to icliniq.com.

You are welcome. Keep in touch for further doubts.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
How long is Risperidone effective?

.. have taken Risperidone for four years, the brain circuits and its neurotransmitters had been under control. The medicine though it might have been washed out from your body, the effect of it remains for a few weeks to months and your brain circuit...   Read full

Am I feeling lethargic due to Fluvoxamine?

Hello doctor, I have been on Fluvoxamine 100 mg CR for the last two months for health anxiety issues ... I had been switched from Escitalopram (first 10 mg, then 20 mg) to Paroxetine, as the doctor felt it was not helping my...   Read full

Can I take Risperidone along with Wellbutrin? Will it be effective?

.. answer to your question is no. They do not cancel each other out. You may be aware that Risperidone (a dopamine antagonist) is prescribed as an antipsychotic and also helps to stabilize mood whereas Wellbutrin (Bupropion- norepinephrine-dopamine ...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Balantidiasis - Causes, Signs and Symptoms, Diagnosis, Treatment, and Prevention
Balantidiasis is a rare bacterial infection caused by a parasite called Balantidium coli. Read the article below to know...  Read more»
JAK Inhibitors in Treating Rheumatoid Arthritis
Doctors mainly suggest JAK or Janus kinase inhibitors for patients with rheumatoid arthritis to ease their symptoms. Rea...  Read more»
Importance of Sex Hormones - Types, Functions, Normal Ranges, and Roles
Sex hormones are steroids produced in the body that control sexual development, pregnancy, and overall health. Read belo...  Read more»

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.